Real Analysis Exchange

Setwise Quasicontinuity and Π-Related Topologies

Annalisa Crannell and Ralph Kopperman

Full-text: Open access


A function is quasicontinuous if inverse images of open sets are semi-open. We generalize this definition: a collection of functions is setwise quasicontinuous if finite intersections of inverse images of open sets by functions in the collection are semi-open (so a function is quasicontinuous if and only if its singleton is a setwise quasicontinuous set). Two topologies on the same space are $\Pi$-related if each nonempty open set (in each) has non-empty interior with respect to the other. This paper demonstrates that a dynamical system is setwise quasicontinuous if and only if the original topology can be strengthened to one which is $\Pi$-related to it, and with respect to which each of the functions is continuous to the range space. Further, the set of iterates $\{1_X,f,f\circ f,\dots\}$ of a self-map $f:X\to X$, is setwise quasicontinuous if and only if the topology can be extended to a $\Pi$-related one, so that each iterate is continuous from the new space to the new space. We present a quasicontinuous function on the unit interval which is discontinuous on a dense subset of the interval; and show that conjugacies of dynamical systems via quasicontinuous bijections preserve much of the desired structure of the systems

Article information

Real Anal. Exchange, Volume 26, Number 2 (2000), 609-622.

First available in Project Euclid: 27 June 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37B99: None of the above, but in this section 54H20: Topological dynamics [See also 28Dxx, 37Bxx]

setwise separate quasicontinuity $\Pi$-related topologies semi-open set $\pi\sp o$-base topological transitivity


Crannell, Annalisa; Kopperman, Ralph. Setwise Quasicontinuity and Π-Related Topologies. Real Anal. Exchange 26 (2000), no. 2, 609--622.

Export citation


  • Banks J, Brooks J, Cairns G, Davis G and Stacey R, “On Devaney's definition of chaos”, American Mathematical Monthly, 99 (1992), 332–334
  • Borsik, Jan “On products of quasicontinuous functions” Real Analysis Exchange 23, 1 (1997/8), 125–130.
  • Crannell A and Martelli M, “Dynamics of Quasicontinuous Systems”, Journal of Difference Equations and Applications 6 (2000), 351–361.
  • Devaney R, An Introduction to Chaotic Dynamical Systems, Second Edition, New York: Addison-Wesley 1989
  • Ewert, Janina “On points of continuity, quasicontinuity, and cliquishness of real functions” Real Analysis Exchange 8, 2 (1982/83), 473–478.
  • E. Glasner and B. Weiss “Sensitive Dependence on Initial Conditions” Nonlinearity 6 (1993), 1067–1075.
  • Grande, Zbigniew “On some representations of a.e. continuous functions” Real Analysis Exchange 21, 1 (1989/90), 175–180.
  • Grande, Zbigniew “On the maximal multiplicative family for the class of quasi-continuous functions” Real Analysis Exchange 15, 2 (1989/90), 437–441.
  • Henriksen M, Kopperman R, Rayburn M and Todd A, “Oxtoby's pseudocompleteness revisited”, Top. and Appl. 100 (2000), 119–132.
  • Henriksen M and Woods, R. G., “Separate versus joint continuity: A tale of four topologies”, Top. and Appl. 97 (1999), 175–205.
  • Kempisty S, “Sur les fonctions quasicontinues”, Fund. Math. 19 (1932), 184–197
  • Levine N, “Semi-open sets and semi-continuity in topological spaces”, American Mathematical Monthly 70 (1963), 36–41
  • Maliszewski, Aleksander “Sums and products of quasi-continuous functions” Real Analysis Exchange vol. 21, no. 1, (1995/6) 320–329.
  • Mimna, Roy A. “Omega-limit sets and non-continuous functions”. Real Anal. Exchange vol. 23, no. 1,(1997/98) 267–273.